Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO

September 12, 2002Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 12, 2002, 5:59 PM MDT for Weld County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 5:59 PM MDT (23:59 UTC)
Expired
Sep 12, 2002, 7:00 PM MDT
In force
61 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS55 KBOU 122359
SVRDEN
COC123-130100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTHEASTERN GREELEY

* UNTIL 700 PM MDT

* AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR HUDSON...OR ABOUT 23 MILES SOUTH OF     
  GREELEY...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHEASTERN GREELEY...EVANS...FORT LUPTON...GILCREST...HUDSON...
JOHNSTOWN...KEENESBURG...KERSEY...LA SALLE...MILLIKEN...MILTON
RESERVOIR...PLATTEVILLE...PROSPECT VALLEY AND ROGGEN.

HAIL...INTENSE RAIN AND LIGHTNING...AND STRONG DAMAGING WINDS ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL 
THE STORM PASSES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4031 10502 4002 10479 4001 10429 4041 10430
          4043 10455
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 12, 2:55 PM MDT, 3 hours 4 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT THU SEP 12 2002

TONIGHT AND FRIDAY:  CURRENT RADAR PICTURES ARE INDICATING 10-20%
CONVECTIVE COVERAGE RIGHT NOW OVER THE ALPINE AREAS AND ADJACENT
PLAINS.  CROSS SECTIONS AND SATELLITE PICTURES SHOW THE DECENT
MOISTURE TO CONTINUE OVERNIGHT INTO FRIDAY.  FORECAST AND ACARS
SOUNDINGS SHOWS CAPES UNDER 1000 JOULES FOR THE FORECAST AREA INTO
THIS EVENING.  THE LOW LEVEL FLOW IS FAIRLY BENIGN AT THIS TIME
...WITH LITTLE CHANGE EXPECTED THIS EVENING.  THERE IS SOME WEAK
SYNOPTIC SCALE ASCENT IN THE SYNOPTIC SCALE.  OVERALL POP COVERAGE
THIS EVENING WILL BE A BIT LESS THEN YESTERDAY EVENING AND IT WILL
LIKELY END SOONER AS WELL.  GRIDS SHOW THE UPPER TROUGH TO SLIDE
ACROSS THE FORECAST AREA THROUGH THE DAY FRIDAY INTO FRIDAY
EVENING.  DIV-Q GRIDS SHOW WEAK UPWARD FORCING FOR THE FORECAST AREA
UNTIL THE TROUGH AXIS PUSHES ACROSS.  THERE IS CONTINUED MOISTURE ON
FRIDAY FROM THE MODELS BUT A BIT LESS THEN TODAY.  WILL STILL NEED
SOME POPS UNTIL TROUGH AXIS PASSAGE...BUT AGAIN A BIT LESS THEN
TODAY.

FRIDAY NIGHT THROUGH SUNDAY:  CROSS SECTIONS INDICATE MUCH DRIER
CONDITIONS THROUGH THIS PERIOD...WITH WEAK DOWNWARD SYNOPTIC SCALE
FORCING PROGGED FOR SATURDAY NIGHT AND SUNDAY.  IN THE LOW
LEVELS...MODELS SHOW A SURGE OF COOLER AIR AND UPSLOPE INTO THE
FORECAST AREA ABOUT 15Z SATURDAY MORNING.   THE UPSLOPE CONTINUES
INTO SATURDAY EVENING.  HOWEVER IT WILL BE MUCH DRIER...STABLE TOO.
NO POPS.  FOR TEMPERATURES...GRIDS SHOULD READINGS PRETTY STEADY
STATE FOR THE NEXT COUPLE DAYS.  MAYBE A BIT COOLER ON SATURDAY
...THEN A THE WARMEST DAY ON SUNDAY.

IN THE EXTENDED FORECAST...MONDAY THROUGH THURSDAY:  ON MONDAY THE
MODELS SHOW AND UPPER RIDGE HEADING EAST OUT OF THE FORECAST AREA.
BY TUESDAY THE MEDIUM RANGE MODELS SHOW A MEAN TROUGH SETTING UP
OVER THE WESTERN U.S. AND CANADA...BUT ITS MAINLY NORTH THEN WEST
OF US.  THE UPPER FLOW IS FAIRLY ZONAL AND IT STILL DOES NOT LOOK
VERY MOIST.  THE TEMPERATURES STAY AT OF SLIGHTLY ABOVE SEASONAL
NORMALS.  WILL KEEP IT DRY ONE MORE TIME.    RJK

.DEN...NONE.

In the hours before

Local storm report, Sep 12, 5:00 PM MDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
500 PM MDT THU SEP 12 2002

...PRELIMINARY STORM REPORT FOR SEPTEMBER 12 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    3 E CASTLE ROCK           CO   1.00 INCH HAIL
09/12/02   DOUGLAS

0430 PM    3 W ELBERT                CO   1.75 INCH HAIL
09/12/02   ELBERT

0445 PM    3 E ELBERT                CO   2.00 INCH HAIL
09/12/02   ELBERT                         BROKEN SKYLIGHT

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:18 PM MDTSevere Thunderstorm WarningBOUElbert42 min
Sep 12, 4:07 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert53 min
Sep 12, 4:23 PM MDTTornado WarningBOUElbert37 min
Sep 12, 4:23 PM MDTTornado WarningBOUElbert37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.